Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 45, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Aug 24, 2019, 9:38 PM CDT for Phillips County, Smith County, Kansas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2019, 9:38 PM CDT (02:38 UTC)
- Expired
- Aug 25, 2019, 5:45 AM CDT
- In force
- 8 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Phillips County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 75 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1331 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.2
The text
As transmitted.
128
WGUS53 KGID 250238
FFWGID
KSC147-183-251045-
/O.NEW.KGID.FF.W.0045.190825T0238Z-190825T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
938 PM CDT Sat Aug 24 2019
The National Weather Service in Hastings has issued a
* Flash Flood Warning for...
Northwestern Smith County in north central Kansas...
Northeastern Phillips County in north central Kansas...
* Until 545 AM CDT Sunday.
* At 938 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Agra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3973 9919 3991 9923 3995 9918 4000 9905
4000 9902 3985 9887
$$
Kelley1 follow-up statement
870
WGUS73 KGID 251043
FFSGID
Flash Flood Statement
National Weather Service Hastings NE
543 AM CDT Sun Aug 25 2019
KSC147-183-251050-
/O.EXP.KGID.FF.W.0045.000000T0000Z-190825T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smith KS-Phillips KS-
543 AM CDT Sun Aug 25 2019
...THE FLASH FLOOD WARNING FOR NORTHWESTERN SMITH AND NORTHEASTERN
PHILLIPS COUNTIES WILL EXPIRE AT 545 AM CDT...
The heavy rain has ended and the flash flood warning will expire.
However, a flood warning has replaced the flash flood warning due to
the heavy rainfall from last night.
LAT...LON 3973 9919 3991 9923 3995 9918 4000 9905
4000 9902 3985 9887
$$
HeinleinWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 6:34 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 24, 6:34 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
634 PM CDT Sat Aug 24 2019
.UPDATE...
Issued at 634 PM CDT Sat Aug 24 2019
TOR Watch 616 remains in effect for the SW 1/3 of the CWA.
Admittedly the risk for a tornado over our CWA is low. It's
greatest over Wrn KS. The cells that are dvlpg from LBF-MCK-NRN-
HYS are doing so along the NW-SE oriented instability gradient...
and moving into an area that has been OVC all day...i.e.
significantly less instability. So while an isolated brief svr
tstm can't be completely ruled out...the greatest risk may
actually be more rain. We will cont to monitor.
&&
.SHORT TERM...(This evening through Sunday)
Issued at 240 PM CDT Sat Aug 24 2019
Still dealing with lingering rain and isolated storms slowly
working east across the forecast area this afternoon. Rain is
associated with sharp, slow moving wave dumb belling its way
across Nebraska/Kansas. Trend has been to slowly weaken the last
couple hours but there is still a few more hours of rain/isolated
storms mainly east of Highway 281 in Nebraska.
To the west, some clearing has found its way into the area and
pushed temperatures to the upper 70s. Water vapor seems to show
more defined spin of wave moving southeast through northeast
Colorado now and this will be a focus for thunderstorms late this
afternoon. Short term convection models continue to focus
thunderstorm development late this afternoon in southwest Nebraska
and northwest/north central Kansas. There is some mid-level
activity but that is dying as it moves east into subsident area
behind wave and into modest mid-level lapse rates. SPC enhanced
severe risk in cornered in the far southwest forecast area. That
if fine for now as there is some uncertainty on how far east those
storms may develop. This could be a little later show by a couple
hours...but the models are consistent in taking the storm quickly
to the south/southwest. Initiation area is key...and the far
southwest forecast is on the edge. Have kept the higher storm
chances there and across the south as a result.
Sunday looks mainly dry...although not a great drying day with
lots of clouds and moisture throughout the day.
Regarding the Flash Flood Watch...have dropped areas north of
Grand Island for expected lack of rain. Have added Mitchell and
Jewell counties for potential for tonights storms to impact that
area. Extended the rest of the watch til 4 am, mainly to account
for thunderstorm which would impact north central Kansas. Further
north, toward I-80 heavy rain is less likely for sure, but not
confident enough to remove the watch just yet, given many areas
received 1-3" of rain today.
.LONG TERM...(Sunday night through Saturday)
Issued at 240 PM CDT Sat Aug 24 2019
Sorry for very limited expose' into the longer term but here are
the highlights.
Next frontal boundary and associated upper trough push through
between about 10Z and 18Z Monday. Models have been more aggressive
with QPF and coverage of showers and thunderstorms and POPs in
the 50 percent are in the forecast. This front moves through the
forecast by midday, but not before bring unneeded rain to many
locations.
That front comes via northwest flow, and models have been
advertising for days a drying trend with lower dewpoints and
northwest flow. This appears to be setting up Monday through
Thursday. This is actually some really pleasant weather with
dewpoints in the 50s...lows in the 50s and highs in the 70s. The
forecast may not reflect a completely dry scenario, but this is
definitely a much drier period.
Finally, ECMWF and GFS both advertise another wave/front late
Thursday and Friday. The GFS is quicker (18-24 hours) and the
ECMWF much wetter. At any rate, the precipitation chances increase
late in the week again.
&&
.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 634 PM CDT Sat Aug 24 2019
Significant Wx: IFR conds move back in tonight.
Tonight: Vrbl MVFR-VFR this eve with sct-nmrs shwrs. There is a
chance for a rumble of thunder or two. With CIGs mostly hanging
around 1500 ft at 2330Z...CIGs should quickly descend back to IFR
this eve as temps cool. CIGs will lower further to LIFR with
light fog dvlpg as dawn approaches. SE winds around 10 kt.
Confidence: High
Sun: LIFR CIGs and light fog to start...but VSBYs should improve
by 15Z with cld bases lifting to MVFR by 18Z and eventually VFR by
21Z. SE winds 10-15 kt. Confidence: High
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch until 4 AM CDT Sunday for NEZ060>062-072>075-
082>085.
KS...Flash Flood Watch until 4 AM CDT Sunday for KSZ005>007-017>019.
&&
UPDATE...Kelley
SHORT TERM...NOAA/NWS/Moritz
LONG TERM...NOAA/NWS/Moritz
AVIATION...KelleyHazardous weather outlook, Aug 24, 3:29 PM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 329 PM CDT Sat Aug 24 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 252030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 329 PM CDT Sat Aug 24 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are possible mainly before 1 AM... primarily west of a line from Elwood Nebraska...to Alma...to Beloit Kansas. Some storms could be severe with hail as large as 2 inches in diameter and wind gusts near 65 mph. Given the recent heavy rain...any additional rain could exacerbate on-going flooding. Therefore a Flash Flood Watch remains in effect until 4 AM from Grand Island west and south...including north central Kansas. Numerous Flood Warnings and Advisories remain in effect for parts of south central Nebraska. Please refer to the flood watch...warnings and advisory messages for additional details. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms are possible Sunday night into Monday. A few thunderstorms could also occur Tuesday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening...from near Cambridge Nebraska down into parts of north central Kansas. Spotters...emergency managers...and county dispatchers...please relay reports of hail...wind damage..and flash flooding to the National Weather Service in Hastings. && More information may be obtained at the following web page: https://www.weather.gov/hastings Kelley
In the hours before
Special weather statement, Aug 24, 6:28 PM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Hastings NE
628 PM CDT Sat Aug 24 2019
KSZ006-250000-
Smith KS-
628 PM CDT Sat Aug 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR SMITH COUNTY UNTIL 700 PM CDT...
At 628 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cedar, or 21 miles east of Phillipsburg, moving northeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Smith Center, Lebanon, Gaylord, Athol, Harlan, Cedar and Bellaire.
A Tornado Watch remains in effect until midnight CDT for north
central Kansas.
LAT...LON 3973 9907 3990 9879 3990 9850 3963 9851
3957 9861 3957 9907
TIME...MOT...LOC 2328Z 237DEG 18KT 3964 9894
RossiThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:06 PM CDT | Areal Flood Advisory | GID | Phillips | 4 hr |
| Aug 24, 9:58 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 29 min |
| Aug 24, 10:18 PM CDT | Special Weather Statement | GID | Osborne | 12 min |
| Aug 24, 10:22 PM CDT | Flash Flood Warning | GID | Osborne, Phillips, Rooks, Smith | 7 hr |
| Aug 24, 10:26 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 29 min |
| Aug 24, 10:59 PM CDT | Special Weather Statement | GID | Jewell | 31 min |
| Aug 24, 11:14 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne, Smith | 25 min |
| Aug 24, 11:46 PM CDT | Flash Flood Warning | GID | Jewell, Mitchell | 6 hr |
| Aug 25, 2:04 AM CDT | River Flood Warning | GID | Osborne | 68 hr |
| Aug 25, 3:04 AM CDT | River Flood Warning | GID | Osborne, Rooks | 3 days |
| Aug 25, 5:16 AM CDT | Areal Flood Warning | GID | Phillips, Smith | 6 hr |
| Aug 25, 5:24 AM CDT | Areal Flood Warning | GID | Jewell, Mitchell, Osborne, Phillips, Rooks, Smith | 6 hr |
| Aug 25, 7:05 AM CDT | River Flood Warning | GID | Osborne, Smith | 29 hr |
| Aug 25, 7:18 AM CDT | River Flood Warning | GID | Jewell, Republic | 36 hr |
| Aug 25, 7:56 AM CDT | Areal Flood Warning | GID | Jewell, Mitchell, Osborne, Phillips, Rooks, Smith | 12 hr |
| Aug 25, 8:04 AM CDT | River Flood Warning | GID | Mitchell | 28 hr |
| Aug 25, 11:12 AM CDT | Areal Flood Warning | GID | Phillips, Smith | 9 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.